Iowa, 2024

Flooding in Iowa, June 22 to 30, 2024

June 22 to 30, 2024 · NWS ARX · 9 events in 7 counties and zones

Above normal rainfall over the course of June, combined with a robust rainfall event between June 20th and 22nd, led to widespread river flooding across portions of northeast Iowa. Rainfall amounts upwards of 5 inches between the 20th and 22nd allowed the Mississippi River, Cedar River and many other river basins in northeast Iowa to enter flood stage towards the end of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
$65,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Above normal rainfall over the course of June, combined with a robust rainfall event between June 20th and 22nd, led to widespread river flooding across portions of northeast Iowa. Rainfall amounts upwards of 5 inches between the 20th and 22nd allowed the Mississippi River, Cedar River and many other river basins in northeast Iowa to enter flood stage towards the end of June. Flooding along the Mississippi River mainstem continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 11:39 PM CST, 1 hour 21 minutes earlier. Its key messages:

  • Multiple rounds of heavy rain are still to come through Saturday. Many areas are still expected to receive 2-4 inches of rainfall with localized 6+ inch totals, including rain that has already fallen today. These rains will pose a risk for flash flooding, particularly if storms repeatedly track over the same area.
  • Widespread river flooding remains likely. While exact basins affected will depend of course on where the heaviest rain occurs, with this rain being routed to the Mississippi, flooding there may last into next week.
  • Severe thunderstorms remain the secondary concern today and Saturday, with mainly a risk for damaging winds. This threat is highly conditional on daytime breaks in our periodic heavy rain occurring.
  • After a welcome respite from the rain Sunday and Monday, Monday night and Tuesday may feature additional thunderstorms.
Area forecast discussion, Jun 21, 11:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1239 AM CDT Sat Jun 22 2024

.KEY MESSAGES...

- Multiple rounds of heavy rain are still to come through
  Saturday. Many areas are still expected to receive 2-4 inches
  of rainfall with localized 6+ inch totals, including rain
  that has already fallen today. These rains will pose a risk
  for flash flooding, particularly if storms repeatedly track
  over the same area.

- Widespread river flooding remains likely. While exact basins affected
  will depend of course on where the heaviest rain occurs, with
  this rain being routed to the Mississippi, flooding there may
  last into next week.

- Severe thunderstorms remain the secondary concern today and Saturday,
  with mainly a risk for damaging winds. This threat is highly
  conditional on daytime breaks in our periodic heavy rain
  occurring.

- After a welcome respite from the rain Sunday and Monday,
  Monday night and Tuesday may feature additional thunderstorms.

&&

.DISCUSSION...
Issued at 146 PM CDT Fri Jun 21 2024

Through Saturday: Heavy Rain and Flooding Likely

Our well advertised heavy rain event began unfolding this morning as
a thunderstorm complex moved west to east across the CWA. As
expected, trajectory largely followed the consensus of CAM guidance,
with an axis from Dodge Center to Neillsville picking up 1 to 2
inches based on radar estimates. Additional returns have been seen
through the morning in S MN, roughly along the location of the 850mb
front.

This afternoon into tonight, the potential for an extended period
with flood producing moderate to heavy rain exists. With light to
moderate showers occurring in S MN along the 850mb front this
morning, expect this to reinforce the outflow boundary from our
early morning MCS. This outflow boundary will serve to both increase
convergence along the surface front that will slowly lift northward
to the I-90 corridor while also limiting the northward progression
of this front. With multiple shortwaves translating downstream in
the west-southwesterly flow aloft, expect additional showers to
develop along the 850mb boundary through the afternoon, mainly
affecting areas north of I-90, perhaps as far northeast as Clark
County, which was added to the Flood Watch due to collaboration
concerns. As southerly low level moist advection ramps up across the
central Plains and IA as the main upper trough finally advances over
the Rockies, expect an area of roughly 1000 J/kg of MLCAPE to
develop south of the front. With low level convergence also on the
increase due to factors described previously, expect widespread
convection to develop roughly along the I-90 corridor this afternoon
and evening. Progged PWAT values are approaching 2 inches -
exceeding the 99th percentile of model climatology in some locations
- so expect these to be efficient rain producers with at
least a repeat of the 1 to 2 inches of rain seen this morning
expected this afternoon and evening. Finally, storm motions are
either along the front or a bit southwesterly, suggesting corridors
of training storms are possible.

As we move into Friday night and Saturday morning, increasing
700/850mb moist advection should lead to additional showers and
thunderstorms developing with top end rain rate potential only
increasing as PWAT values reach beyond model climatological
maximums. While the front - and consequently area of new
shower/storm development - should slowly shift southward into NE IA
under influence of outflow from previous thunderstorms, corridors of
heavy rain will continue to be likely as this additional rainfall
moves along the boundary. Main change from previous forecast was to
continue to shift the axis of highest QPF southward to NE IA. Have
expanded the Areal Flood Watch to include Fayette, Clayton, and
Grant Counties as a result.

Saturday into Saturday evening, main upper trough finally pushes
west to east, ushering the front to our southeast. Before it does
so, with plenty of moisture remaining in the southeastern CWA,
additional moderate to heavy rainfall and flooding will be possible.
Main area to watch may be some basins in NE IA as these could be
affected by both Friday night's rainfall and Saturday afternoons.
Good news - in a relative sense as high rain rates are still
expected given the very moist atmosphere - is that the progressive
motion of the front should limit problems.

In summary, including rain that has already fallen, most of the CWA
is favored to see 2 to 4 inches of rain with localized amounts
greater than 6 inches possible, with these localized high end
amounts favored to occur mainly along the I-90 corridor south to NE
IA west of the MS River. This will likely lead to river flooding in
the coming days and potentially flash flooding (risk level 3 of 4
per WPC).

Through Saturday: Severe Thunderstorm Potential

Given the 1000 J/kg of MLCAPE expected to build this afternoon in
NE IA and SE MN, a severe thunderstorm cannot totally be ruled out
as thunderstorms develop in the vicinity of the front. With progged
0-6km shear values around 35 knots, cannot rule out a stray rotating
updraft, but overall hodographs exhibit little curvature.
Additionally, the warm, moist soundings would greatly limit hail
risk as any stones fall to the surface. Therefore, only concerned
about a sporadic severe wind gust, with even this having a very low
potential for occurrence.

Saturday presents a highly conditional risk for severe storms. With
upper level winds on the increase ahead of the upper trough, there
is the potential for perhaps 50 knots of 0-6km bulk shear with a
good amount of turning in the low to mid levels. Additionally, some
guidance suggests closer to 1500 J/kg of MLCAPE could develop in the
SE CWA. Thus, while warm profiles will limit hail risk, should
sufficient destabilization occur, both damaging wind and perhaps a
tornado could occur.

Monday Night and Tuesday: Next Round of Thunderstorm Potential

After a welcome break from the active weather Sunday into
Monday, Monday night into Tuesday. CSU ML severe outlooks
suggest some risk for severe thunderstorms but overall, timing
of the next upper wave appears not to be optimal for our CWA,
with severe favored to our northwest Monday and to our southeast
Tuesday. With 3-4 days to go, will need to continue to keep an
eye on this.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1234 AM CDT Sat Jun 22 2024

Showers and thunderstorms have re-developed with a trend of the
thunder to gradually focus south of the TAF sites early in the
TAF period with the rain gradually ending Saturday morning.
Showers and thunderstorms re-develop Saturday afternoon as a
cold front moves into the region. Unsure how far north the
storms will make it, however did include VCTS for now. Messing
ceiling/vsby forecast as a result with the deep moisture and
precipitation forecast to remain over the area. Variable
ceilings and visibilities due to the rain and storms in the
area. with VFR/MVFR/IFR/conditions at times through the
period.|

&&

.HYDROLOGY...
Issued at 400 AM CDT Fri Jun 21 2024

Have expanded the flood watch eastward to encompass western
Wisconsin with the latest QPF estimates from the convective
models. The greatest threat for heavy rain still exists along
and west of the Mississippi River, but confidence in the exact
location of the heavy rainfall remains on the low side given how
sensitive the forecast to even small shifts in the movement of
the storms and their effects on subsequent storm morphology.
However, confidence is high in a widespread corridor of 2-4
inches along I-90 with pockets of 5-8 inches of rain not out of
the question.

River flooding concerns will last well into next week and
multiple rivers could exceed moderate flood stage if the
rainfall lines up correctly in their basins. Have also issued
new flood watches for river flooding at various locales along
the Mississippi River and its tributaries where the highest
rainfall totals look to be lining up.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through this afternoon for WIZ029-032>034-041>044-
     053>055-061.
MN...Flood Watch through this afternoon for MNZ079-086>088-094>096.
IA...Flood Watch through this afternoon for IAZ008>011-018-019-029-
     030.

&&

DISCUSSION...Ferguson
AVIATION...Zapotocny
HYDROLOGY...Skow
Hazardous weather outlook, Jun 21, 12:57 PM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
157 PM CDT Fri Jun 21 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-061-222300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
157 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Flood Watch for flash flooding and river flooding is in effect
for today and tonight due to forecast heavy rain. Please reference
this product for more information.

There is a low potential for a severe storm this afternoon and
evening. If a severe thunderstorm occurs, damaging winds would be
the main potential hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flood Watch for flash flooding and river flooding remains in
effect through Saturday afternoon due to forecast heavy rain.
Please reference this product for more information.

Severe storms will be possible Saturday afternoon that could
bring damaging winds and possibly a tornado.

There may be another round of severe storms Monday night into
Tuesday, but it is too early to determine any further details.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not expected at this time, any
rainfall, flooding, and severe weather reports today through Saturday
would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. Please monitor flood prone locations and
report flooding to our office.

WIZ017-222300-
Taylor-
157 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today and tonight with heavy
rainfall at times that could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible on Saturday that could
bring more heavy rainfall. Severe storms are possible Saturday
afternoon that could bring damaging winds.

There may be another round of severe storms Monday night into
Tuesday, but it is too early to determine any further details.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not expected at this time, any
rainfall, flooding, and severe weather reports today through Saturday
would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. Please monitor flood prone locations and
report flooding to our office.

APF

In the hours before

Local storm report, Jun 21, 11:03 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1203 AM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     Flood            2 W Austin              43.67N 93.02W
06/21/2024                   Mower              MN   Law Enforcement

            Dispatch reported water over the road on I90
            at mile marker 175. There was construction
            going on in the area with one lane closed.

&&

CZ
Local storm report, Jun 22, 12:50 AM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
150 AM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     Flash Flood      Austin                  43.67N 92.97W
06/22/2024                   Mower              MN   Emergency Mngr

            Multiple streets barricaded due to quickly
            rising waters.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Mitchell

When
June 22, 1:00 AM CST to June 24, 3:30 PM CST
Where
Mitchell County, 2.15 mi SSE of St Ansgar to 2.09 mi S of St Ansgar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.350, -92.918

Significant rainfall at the end of June pushed the Cedar River at St. Ansgar into flood stage on June 22nd. The river stage crested during the late afternoon on June 23rd at 1109.48 ft.

Flood, Howard

When
June 22, 5:45 PM CST to June 24, 3:30 AM CST
Where
Howard County, 1.43 mi NW of Lime Spgs to 1.37 mi NW of Lime Spgs
Cause
Heavy Rain
Property damage
$40,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.464, -92.301

Significant rainfall later into June pushed the Upper Iowa River at Lime Springs into flood stage on June 27th. The river stage crested during the early morning on June 23rd in major flood stage at 16.40 ft. This was a new record high river stage for the site.

Flood, Floyd

When
June 22, 10:30 PM CST to June 25, 5:15 PM CST
Where
Floyd County, 0.79 mi E of Charles City to 1.67 mi ENE of Charles City
Cause
Heavy Rain
Property damage
$172,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
43.069, -92.684

Significant rainfall later in June pushed the Cedar River at Charles City into flood stage late on June 22nd. The river stage crested during the morning on June 24th in major flood stage at 21.57 ft.

Flood, Winneshiek

When
June 23, 6:30 AM CST to June 24, 9:30 AM CST
Where
Winneshiek County, 1.06 mi NW of Kendallville to 0.76 mi NNW of Kendallville
Cause
Heavy Rain
Property damage
$108,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.443, -92.042

Significant rainfall later into June pushed the Upper Iowa River at Kendallville into flood stage on June 23rd. The river stage crested during the evening on the same day in major flood stage at 15.51 ft. This was a new record high river stage for the site.

Flood, Mitchell

When
June 23, 12:00 PM CST to June 24, 3:45 PM CST
Where
Mitchell County, 3.61 mi SSW of New Haven to 3.74 mi SSW of New Haven
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.229, -92.668

Significant rainfall later into June pushed the Little Cedar River at Orchard into flood stage on June 23th. The river stage crested during the evening on the same day in at 1081.5 ft.

Flood, Chickasaw

When
June 23, 3:00 PM CST to June 26, 7:30 AM CST
Where
Chickasaw County, 0.16 mi ENE of Nashua to 0.4 mi E of Nashua
Cause
Heavy Rain
Property damage
$45,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.951, -92.527

Significant rainfall later into June pushed the Little Cedar River at Nashua into flood stage on June 24th. The river stage crested during the early morning on June 25th in major flood stage at 959.94 ft.

Flood, Allamakee

When
June 24, 12:15 PM CST to June 25, 9:15 PM CST
Where
Allamakee County, 46.78 mi W of Postville to 46.92 mi W of Postville
Cause
Heavy Rain
Property damage
$35,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
43.033, -92.504

Significant rainfall later into June pushed the Little Cedar River at Ionia into flood stage on June 24th. The river stage crested around midnight on June 25th in minor flood stage at 17.26 ft.

Flood, Clayton

When
June 24, 12:30 PM CST to June 30, 11:59 PM CST
Where
Clayton County, 0.74 mi NNE of Mc Gregor to 0.48 mi SSE of Marquette
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.030, -91.174

Significant rainfall throughout June pushed the Mississippi River at McGregor into flood stage at 16.0ft on June 24th. The river stage continued to rise through the end of the month increasing from minor to moderate flood stage on June 28th.

Flood, Allamakee

When
June 24, 2:15 PM CST to June 25, 5:30 AM CST
Where
Allamakee County, 3.38 mi S of Chester to 2.98 mi S of Chester
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Significant rainfall throughout June pushed the Upper Iowa River at Dorchester into flood stage on June 24th. The river stage crested during the early morning on June 25th in minor flood stage at 14.97 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196392, 1195825, 1195815, 1195827, 1195819, 1195824, 1195822, 1195807, 1195832.